Models 13000, 13100, 13150, 13086, 13087, 13088
AUDIENCE: Risk Manager, Biomedical Engineering, Nursing
ISSUE: Hospira notified healthcare professionals of a Class I recall of the GemStar Infusion System, Models 13000, 13100, 13150, 13086, 13087, 13088. When the GemStar Lithium battery voltage level drops below 2.4 volts, an "11/004" error is displayed and the device is rendered inoperable. This failure mode results in a delay/interruption of therapy. Additionally, infusion settings and event history logs will be erased as a result of this device malfunction.
The severity of the clinical impact, due to the delay/interruption in therapy, is dependent upon the underlying condition of the patient and the treatment being prescribed. A delay/interruption in therapy has a worst case potential to result in a significant injury or death.
The affected units were manufactured and distributed between February 1999 and April 2013.
BACKGROUND: The GemStar Infusion System is a small, lightweight, single-channeled device designed for use in the home, hospital or anywhere electronic infusion is required. The device is intended for use in intravenous, arterial, subcutaneous, short-term epidural infusion and parenteral administration of general I.V. fluids, medications, nutritional foods and blood/blood products.
RECOMMENDATION: The customer notification letter stated that lithium batteries that are older than three (3) years should be replaced. Contact the Hospira Advanced Knowledge Center at 1-800-241-4002, option 4, 24 hours a day/7 days a week, to determine if your battery needs to be replaced and if necessary to arrange for the return of your device to perform battery replacement. Facilities that periodically retrieve the history logs from their GemStar Infusion System should consider retrieving them more often to reduce the amount of history log information that would be lost should this failure occur.
Healthcare professionals are advised to weigh the risk/benefit to patients associated with the use of the device when administering critical therapies. Customers should consider the use of an alternative product, particularly in patients in which a delay/interruption in therapy could result in significant injury or death.
Healthcare professionals and patients are encouraged to report adverse events or side effects related to the use of these products to the FDA's MedWatch Safety Information and Adverse Event Reporting Program:
[04/29/2013 - Recall Notice - FDA]